Top Drugs People Overdose On
What Is An Overdose?
An overdose is when the body becomes overwhelmed by a toxic amount of drugs. Depending on the drug, an overdose can be fatal if the user doesn’t get immediate medical attention. It’s easier to overdose on certain drugs than other ones. What are some of the drugs people overdose on? Opiates are primarily seen as one of the easiest drugs to result in overdose.
It’s also much easier to overdose on a combination of drugs, particularly when mixing uppers and downers.
Drugs People Overdose On
The one that really terrifies me is Fentanyl. Fentanyl is far more potent than your average painkiller and is normally fifty to a hundred times more powerful than morphine.
This is a drug that seems to be on the rise recently and has resulted in countless overdose deaths. I have personally known several people that lost their life to a Fentanyl overdose. It is by far the most dangerous drug out there today.
When you overdose on opioids, it can quickly become a life or death situation. Symptoms of opioid overdose include slow breathing, pulse, and heart rate.
When your breathing slows or comes to a stop, your brain stops getting oxygen. This condition is known as Hypoxia, and it can quickly lead to coma, brain damage, and death.
Overdosing on stimulants such as cocaine or methamphetamine brings with it a different set of symptoms, all just as deadly. Stimulants increase your heart rate, which can result in convulsions and seizures as well as heart attack and stroke.
Educating yourself on how to treat someone after an overdose is extremely important, particularly with the surge of deaths related to the opioid epidemic.
What To Do When Someone Is Overdosing
There are some telltale signs to know when someone is overdosing. It’s usually not hard to tell when someone has begun to overdose. A few common signs are pinpoint pupils, respiratory trouble, blue lips, pale skin, and losing consciousness.
Sadly, a lot of people who overdose do not get the immediate medical help that they need. Fellow users often do not want to get in trouble, so they do not immediately call for help. A lot of people can be saved as long as there is quick action.
The first thing to do is a no-brainer. Call 911. Get them help as soon as possible. While waiting for help, staying with the victim and making sure they are conscious, and breathing is extremely important.
Do whatever you can to keep them awake. Speak loudly and keep them talking if possible. Another thing that can keep them awake is to rub up and down repeatedly on their sternum. As long as you stay with the victim and keep them roused until help arrives, you’ve done about all you can.
It can be difficult to spring into action and remember what to do if someone overdoses. We all like to think we’d spring into action, but it’s a scary situation and there is the possibility of panicking and not knowing what to do.
If you are using drugs yourself and were using them with the person who overdoses, it can really throw you for a loop.
Luckily there have been a lot of good Samaritan laws put in place recently in order to encourage people to call for help without getting in trouble themselves.
It’s never a good idea to avoid getting help for someone who is overdosing. Not only will it potentially lead to someone’s death, is that someone you really want to live with? It can also lead you to getting into more trouble for not helping.
The likelihood of overdosing greatly increases when combining drugs. This is especially true if you combine drugs and alcohol. Combining opioids with alcohol is especially deadly.
Both alcohol and opioids on their own slow down your breathing rate. When combined, it can lead to loss of consciousness much easier. The mixing of alcohol with other drugs can greatly increase euphoric effects, which is why it is a common reason for users overdosing.
You might think you are safe if your doctor prescribes you pain medication, that you can drink and be ok. I’ve known people who have died from prescription drugs and drinking.
A friend of mine died from respiratory duress due to a bad combination of prescribed drugs. Be mindful of what your doctor is prescribing you and make sure to ask questions if you are unsure.
Do not assume that because you are prescribed something it is ok to drink or take other drugs on it. Drugs are still drugs whether they are prescribed from a doctor or found off the street. Street drugs can be cut with other items that can be lethal as well.
Mixing stimulants with depressants is one that almost always leads to overdose. Most of the people I’ve known who overdosed did so because of mixing uppers and downers.
A good amount of these folks are no longer with us. It seems like something that any rational thinking person would avoid, but that just speaks to the struggle of addiction. Rationality goes out the window. You are willing to risk your life for your addiction.
Even if you know something can kill you, you will still do it for the high. Overdosing on opioids on a couple of occasions led me to get help for substance abuse.
It is a very scary thing to wake up from. Coming back from something like that can not only make you realize the fragility of life, but also really humble you.
I was ashamed that I put my loved ones through that. It was also the wakeup call that I needed. Did I want to keep waking up in a hospital with tubes coming out of me? Did I want to not wake up at all?
We all need motivation to quit, and I was very motivated after that experience to not put anyone through that again, including myself.
I damaged my body permanently because of my addiction, but I also gained a lot of knowledge and use it today to help others avoid making the same mistakes. If you have an addiction or know someone with an addiction, try to ensure they understand the dangers of overdosing. That information could save your life or another’s.
Comments are closed